My bone density test showed osteopenia rather than osteoporosis. Lumbar spine tested "normal," but femur was in osteopenia range and treatment was recommended. I am 80 and small-boned with some family history of osteoporosis. Also, I have a leg condition that prevents me from walking a lot. For the past 10 years I have taken Evisa. I would rather not take Fosamax and am wondering if fortical will be sufficient for my condition.
Would fortical be sufficient to treat Osteopenia or would fosamax be better?
Added 7 Nov 2010:
I should add that I've had digestive problems that may make it hard for me to take Fosamax. Abdominal pain and then C-diff that months to get rid of and I still have some of the symptoms. On the other hand I have sinus problems as well. Recurrent sinus infections and a cochlear implant in one ear, without which I would be stone deaf. I use generic Flonase to keep my nose open. I'd rather not take anything at all, but since I'm leaving off Evista I something else may be necessary.
How much Vitamin D is recommended? I know people who take up to 2000 units a day, or even more.
Added 13 Dec 2010:
Thank you, Suzanne. I certainly know that I have to work with my doctor on this. My Vitamin D level was checked and found to be 25, I think. I have been prescribed 50,000 D2 once a week for twelve weeks. I don't understand why it is not D3. And I can't even get another bone density test for two years, so I won't even know if it has helped that. Is this a standard treatment? The Vitamin D level will be checked again after this course. The goal is to get it up to 50 or more.
13 Dec 2010
You and your doctor should consider your treatment options together and decide which will be most effective with the least risks.
Choice of treatment will depend on your age, health, gender, severity of osteopenia etc. Fortical may well be sufficient, but really, a decision for you and your doctor.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have had pain in the right leg for some time now. It appears with use of alendronate (Fosamax), and Evista. Any recommendation for a drug for ...
3 answers • 9 Feb 2013
ie: it's reported after 5 yrs fosamax if not longer effective and should be discontinued. At a Women's Health Seminar, a gyn told us that ...
1 answer • 31 Jul 2013
I am a small Asian woman. To prevent my thin bones, Doctor got me Actonel, Fosamax etc. But because of Pros and Cones, I stopped it. I was 55-60. I ...
0 answers • 30 Mar 2015